Iowa, 2016

Hail in Iowa, August 19, 2016

August 19, 2016 · NWS DVN · 1 event in 1 county or zone

A warm and humid air mass was in place across eastern Iowa during the afternoon of August 19th. Isolated showers and thunderstorms developed in the afternoon north of Interstate 80.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A warm and humid air mass was in place across eastern Iowa during the afternoon of August 19th. Isolated showers and thunderstorms developed in the afternoon north of Interstate 80. One of these thunderstorms briefly intensified and produced nickel sized hail and brief wind gusts up to 50 mph as it moved across Jones County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 19, 11:45 AM CST, 2 hours earlier.

Area forecast discussion, Aug 19, 11:45 AM CST, 2 hours before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1245 PM CDT FRI AUG 19 2016

.UPDATE...
Issued at 1239 PM CDT Fri Aug 19 2016

Trends the past hour with the central Iowa convection suggests
that it should follow the instability gradient through early
afternoon. At that point the convection will intersect the outflow
boundary from the nocturnal storms and may turn more to the
southeast. Differential heating may also allow isolated convection
to develop across the area during max heating.

&&

.SYNOPSIS...
Issued at 307 AM CDT Fri Aug 19 2016

Active and wet pattern continues with quasi-zonal flow aloft.  Water
vapor satellite shows next wave of interest dropping into western
Montana this morning. At the surface, slow moving cold front extends
from the upper peninsula of Michigan across western Iowa and into
western Kansas. MCS has tracked south out of the area, continuing to
follow the CAPE gradient across central Illinois.  Elevated
convection that initially triggered on the MCS outflow boundary
continues to move slowly east across Carroll County, fortunately
north of where the heavier rain fell earlier in Whiteside County.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 307 AM CDT Fri Aug 19 2016

Forecast focus is thunderstorm chances throughout the short term.

Short range models are of little use this morning as they have not
been handling the track or evolution of the ongoing convection. With
boundaries lingering over area and without a cap, expect lingering
isolated to scattered convection to fester today.  Have introduced
low precip chances for the northern half of the forecast area. By
evening, there is a possibility for a more focused area of storms as
the upper level energy and surface cold front approach.

By tonight, widespread thunderstorms are expected as the main energy
drops into the base of the trough over the plains and the whole
system begins to move out.  There is some concern for severe wind
depending on the timing of the line as instability will be adequate
and low level lapse rates could support strong winds in surface-
based storms near the front.

Temperature forecasts today are also somewhat problematic.  With
increased cloud cover expected, have shaved a few degrees off of
today's high temperatures. However, high temperatures may still be
too warm in some areas where the clouds stick.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 307 AM CDT Fri Aug 19 2016

Seasonably strong cold front will bring much cooler conditions
with a hint of fall by late in the weekend into early next
week. Strong dynamics aided by anomalously deep upper trough
and divergence with entrance region of jet, along with DCVA
in concert with frontal convergence will lead to widespread
showers and some storms Saturday morning tapering off during
the day from west to east. Still appears to be some substantial
differences with deterministic models on strength and placement
of surface low on Saturday. NAM and GEM appear to be unrealistic
strong outliers on strength of closed surface low with a more
fall-type cyclogenesis and intensification, not supported by the
upper jet structure, as the system lifts from the MN/WI/IA border
region on Saturday. Some re-intensification of storms is possible
by afternoon mainly eastern cwa ahead of the cold front with
bulk shear 0-6km of 30+ kts, but a conditional risk of strong to
possibly isolated severe storms dependent on amount of
heating/destabilization.

In the wake of the front, a much cooler airmass will settle in
for the latter half of the weekend through Monday with below
normal temperatures and lower humidity making for quite pleasant
late summer weather. Some models show 850 mb temperatures as low
as 10C, which if occurs with strong inversion would be supportive
of some lows in the 40s possibly by Monday morning.

Tuesday through Thursday, an upper level wave and return of low to
mid level warm, moist air will lead to near normal temperatures
(around 80/lower 80s for highs) and increasing rain chances into
Thursday. May then see another decent cold front with a return of
dry and cool conditions yet again late next week into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 1239 PM CDT Fri Aug 19 2016

Mainly VFR conditions with pockets of MVFR will be seen through
06z/20. Convection in central Iowa should move generally east but
should slowly turn more to the southeast following the best
instability. KCID has the best chance of being affected by this
convection with lesser chances at KDBQ/KMLI. After 06z/20
conditions will slowly deteriorate to MVFR as widespread
convection develops along the approaching cold front. Brief IFR
conditions will be possible in the stronger storms.

&&

.DVN Watches/Warnings/Advisories...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...08
SYNOPSIS...DMD
SHORT TERM...DMD
LONG TERM...MWM
AVIATION...08
Hazardous weather outlook, Aug 19, 3:00 AM CST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 AM CDT FRI AUG 19 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
400 AM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THIS MORNING...ISOLATED THUNDERSTORMS WILL BE POSSIBLE. THE MAIN
THREAT THIS MORNING WILL BE FROM LIGHTNING...AS THESE STORMS ARE
NOT EXPECTED TO REACH SEVERE LEVELS.

THIS AFTERNOON AND TONIGHT...THUNDERSTORMS ARE EXPECTED TO BECOME
MORE WIDESPREAD AND SOME MAY BECOME STRONG TO SEVERE. IN ADDITION
TO LIGHTNING...SOME STORMS COULD PRODUCE DAMAGING WIND.

LATE TONIGHT AND INTO SATURDAY MORNING...A LINE OF STORMS IS
EXPECTED TO CROSS THE AREA AS THE MAIN COLD FRONT APPROACHES. THE
MAIN THREATS OVERNIGHT WILL BE STRONG TO DAMAGING WIND AND
FREQUENT LIGHTNING.

ASIDE FROM THE THUNDERSTORMS...HOT AND HUMID CONDITIONS WILL BE
FOUND AGAIN TODAY WITH AFTERNOON HEAT INDICES IN THE 90S.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STORMS WILL PERSIST SATURDAY MORNING. SOME INTENSIFICATION COULD
RESULT IN A FEW STRONG TO ISOLATED SEVERE STORMS BY SATURDAY
AFTERNOON, MAINLY EAST OF THE MISSISSIPPI RIVER. THIS POTENTIAL
HOWEVER, WILL BE LARGELY DEPENDENT ON THE AMOUNT OF INSTABILITY.

TUESDAY NIGHT THROUGH WEDNESDAY WILL BRING THE NEXT CHANCE OF
THUNDERSTORMS. AT THIS TIME...IT IS TOO EARLY TO DETERMINE THE
RISK FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT.

The radar

The Quad Cities radar (KDVN), 81 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jones

When
August 19, 1:45 PM CST
Where
Jones County, 2.07 mi SE of Langworthy
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.180, -91.200

Law Enforcement reported nickel sized hail and estimated wind speeds of 50 mph. Time of the event was estimated using radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658067.